Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 86, NWS Goodland, KS

May 31, 2001Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 31, 2001, 2:11 PM MDT for Kit Carson County, Colorado. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 2001, 2:11 PM MDT (20:11 UTC)
Expired
May 31, 2001, 3:00 PM MDT
In force
49 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 2:27 PM MDTHail 1Flagler, CO
May 31, 2:45 PM MDTHail 0.88Flagler, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 312011
SVRGLD
COC063-312100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
211 PM MDT THU MAY 31 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 300 PM MDT

* AT 211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF FLAGLER...MOVING SOUTHEAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 3938 10311 3923 10317 3904 10315 3905 10268

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 9:51 AM MDT, 4 hours 20 minutes earlier.

Area forecast discussion, May 31, 9:51 AM MDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
951 AM MDT THU MAY 31 2001

WILL NEED TO UPDATE MORNING PACKAGE TO INCLUDE A 20 POP FOR
THUNDERSTORMS FOR BOTH 1ST AND 2ND PERIODS OVER ALL BUT EASTERN CWA
WHERE ILL INCLUDE THEM FOR 2ND ONLY.

UPPER LEVEL TROUGH ADVANCING TOWARD THE AREA THIS MORNING WITH TRW
ALREADY POPPING IN NORTHWEST NEBRASKA. MOSTLY SUNNY CONDITIONS
EXIST OVER WESTERN HALF OF CWA WHERE INSTABILITY WILL INCREASE.
UPPER WINDS WILL INCREASE WITH THE APPROACHING TROUGH TO FIRE OFF A
FEW TRW...PRIMARILY OVER EASTERN COLORADO...MIGRATING INTO WESTERN
KANSAS. 12Z KAIN FRITSCH IN GOOD AGREEMENT WITH BOTH 6Z AND 12Z
ETA. LATEST 12Z ETA MORE UNSTABLE OVER NORTHERN HALF OF THE AREA
WHERE COMBINATION OF ABOVE MENTIONED UPPER LEVEL FEATURES TO GIVE
THE BEST CHANCE OF SEVERE STORMS.

ALSO ADJUSTED CLOUD WORDING BASED ON CURRENT AND SHORT TERM
FORECASTS AND PUT WINDS VARIABLE BASED ON CURRENT OBS AND PROXIMITY
TO SURFACE TROUGH. UPPED TEMPS A BIT OVER AREAS WHERE MORE SUN IS
EXPECTED THAN PREVIOUSLY FORECAST.

.GLD...NONE.

THEDE

In the hours before

Special weather statement, May 31, 10:35 AM MDT, 3 hours 36 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT THU MAY 31 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

THE ATMOSPHERE WILL DESTABILIZE OVER FAR EASTERN COLORADO...EXTREME
SOUTHWEST NEBRASKA AND WESTERN PORTIONS OF NORTHWEST KANSAS THIS
AFTERNOON IN THE VICINITY OF A TROUGH OF LOW PRESSURE AND MOSTLY
SUNNY SKY. AN UPPER LEVEL TROUGH OF LOW PRESSURE...ACCOMPANIED BY A
SHARP INCREASE IN MID AND UPPER LEVEL WINDS WILL SWING THROUGH THE
AREA EARLY TO MID AFTERNOON...ADDING THE NECESSARY INGREDIENT FOR
THUNDERSTORM FORMATION.

THE THREAT FOR SEVERE THUNDERSTORMS EXISTS PRIMARILY WEST OF A
LINE FROM MCCOOK NEBRASKA TO GOVE KANSAS LINE. THE BEST CHANCE EXISTS
ALONG AND NORTH OF INTERSTATE 70 WHERE INSTABILITY...WINDS ALOFT...
AND PROXIMITY TO THE UPPER LEVEL TROUGH ARE GREATER. THE PRIMARY
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:38 PM MDTTornado WarningGLDKit Carson37 min
May 31, 2:45 PM MDTTornado WarningGLDCheyenne45 min
May 31, 3:27 PM MDTTornado WarningGLDCheyenne48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.